43ºF

Poison Center warns public against using anti-malarial drugs to treat coronavirus

Public urged to avoid buying, consuming Chloroquine to treat COVID-19

photo
(WDIV)

The Poison Center is warning the public about the drug chloroquine, or the similar hydroxychloroquine, which has been advertised by U.S. President Donald Trump and some scientists as a potential cure for coronavirus (COVID-19).

Chloroquine, an anti-malarial drug, has shown some promising effects in small, early tests of treating COVID-19 in some studies.

However, the Poison Center issued a statement warning that the current studies are not conclusive, are based on limited data and have not been peer-reviewed.

The general public has been purchasing the drug in excess amid the COVID-19 outbreak due to the drug’s recent popularity in the media.

“The unfortunate downside to this is a life-threatening shortage of the drug for those people who need it to live and an increasing number of people inadvertently overdosing resulting in unnecessary use of intensive care units and ventilators, assuming they survive,” the statement said.

This statement follows recent news of a couple in Arizona that poisoned themselves by consuming a homemade remedy that included Chloroquine.

“We do not know at this time if these drugs are effective,” the Poison Center’s statement said. “The only way to determine this is through well-designed clinical trials, which are in progress.”

RELATED: Anti-Malaria Drug Being Tested as Potential Coronavirus Treatment

The Poison Center is urging the public not to buy or request these drugs from their physicians or on the internet.

“These are not benign drugs, and they can cause significant illness with permanent damage or death if not taken in the correct dose and manner," the statement said. "They have very potent drug interactions, and even if taken correctly may cause toxicity when administered together with many other drugs, including antidepressants, antipsychotics, HIV medications, anitfungal agents, heart rhythm medications, buprenorphine and many others. When taken with azithromycin, an antibiotic, the cardiac toxicity may be even worse.”

If you take chloroquine or hydroxychloroquine, call the Poison Center at 800-222-1222 or seek immediate medical care if you develop ringing in your ears, difficulty seeing, nausea and vomiting, turning blue, lightheadedness, palpitations, slow heart rate, confusion, shakiness, seizures, trouble breathing or passing out.

Click here for our latest updates on the COVID-19 outbreak.


About the Author: